Utah, 2014Flash Flood and Damaging Wind in Utah, May 23 to 24, 2014
May 23 to 24, 2014 · NWS SLC · 2 events in 2 counties and zones
An isolated, windy thunderstorm in southeast Utah caused some damage on Lake Powell. In addition, a thunderstorm producing heavy rain caused a flash flood at Capitol Reef National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated, windy thunderstorm in southeast Utah caused some damage on Lake Powell. In addition, a thunderstorm producing heavy rain caused a flash flood at Capitol Reef National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 23, 11:50 AM MST, 1 hour 22 minutes earlier.
Area forecast discussion, May 23, 11:50 AM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1250 PM MDT FRI MAY 23 2014
.SYNOPSIS...THE UPPER LOW OVER ARIZONA WILL SPREAD A MOIST AND
SOMEWHAT UNSTABLE AIR MASS ACROSS MUCH OF UTAH TODAY. THIS UPPER
LOW WILL IMPACT MUCH OF THE STATE THROUGH EARLY SUNDAY. HIGH
PRESSURE ALOFT WILL RETURN LATER ON SUNDAY AND PERSIST THROUGH
EARLY NEXT WEEK.
&&
.DISCUSSION...CENTER OF THE UPPER LOW HAS MOVED INTO SOUTHWEST
ARIZONA THIS MORNING...BRINGING MOISTURE AND INSTABILITY INTO
PRIMARILY CENTRAL AND SOUTHERN UTAH. SATELLITE DERIVED PWS LOOK TO
BE IN THE 0.6 TO 0.75 INCH RANGE OVER EASTERN UTAH AND ARE
SPREADING TO THE WEST. VORT LOBES OVER CENTRAL AND SOUTHERN UTAH
ARE PRODUCING AREAS OF SHOWERS...AND DAYTIME HEATING WILL JUST ADD
TO THE INSTABILITY. GFS INDICATES POCKETS OF LIFTED INDICES AS LOW
AS -2...PRIMARILY OVER THE EASTERN HALF OF THE STATE. WITH THIS IN
MIND...HAVE INCREASE POPS FOR MANY CENTRAL AND SOUTHERN UTAH
LOCATIONS TODAY GIVEN THE CURRENT ACTIVITY AND EXPECTED TRENDS.
LIGHT FLOW COULD RESULT IN SLOW STORM MOVEMENT SO ISOLATED FLASH
FLOODING IS A POSSIBILITY LATER TODAY.
THE LOW CONTINUES ITS SLOW MOVEMENT ACROSS ARIZONA THROUGH EARLY
SUNDAY. MOISTURE SPREADS ACROSS THE ENTIRE STATE BY SATURDAY...AND
INSTABILITY SHOULD STILL BE HIGH SO IT WILL LIKELY BE ANOTHER
ACTIVE DAY. A FEW SHOWERS MAY HANG AROUND PRIMARILY EASTERN UTAH
ON SUNDAY BUT THE EXITING LOW WILL ALLOW FOR HIGH PRESSURE TO MOVE
INTO THE GREAT BASIN THROUGH EARLY NEXT WEEK.
NO ADDITIONAL UPDATES TO THE FORECAST EXPECTED THIS MORNING.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT
THE DAY. SOUTHERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST
BETWEEN 19Z AND 21Z. HOWEVER...THERE IS A 40 PERCENT CHANCE THAT
THE TERMINAL WILL SEE PERIODS OF GUSTY AND/OR ERRATIC WINDS THIS
AFTERNOON AND EARLY EVENING DUE TO SHOWERS IN THE VICINITY. THERE
IS A 10 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY IMPACTING THE
TERMINAL DURING THAT TIME.
&&
.FIRE WEATHER...RELATIVE HUMIDITY VALUES SHOULD BE HIGHER ACROSS
MUCH OF THE FIRE DISTRICT TODAY...AS MOISTURE CONTINUES TO WORK INTO
THE AREA FROM THE SOUTH AND EAST. THERE WILL BE A CHANCE OF
THUNDERSTORMS AND WETTING RAINS ACROSS MOST OF THE AREA TODAY AND
SATURDAY...WITH THE GREATEST COVERAGE OF STORMS EXPECTED NEAR THE
SPINE OF UTAH AND EASTWARD.
THE AIRMASS WILL BEGIN DRYING ON SUNDAY AS THE LOW PRESSURE SYSTEM
EXITS THE REGION...WITH SOME LINGERING SHOWERS POSSIBLE IN EASTERN
UTAH. DRY AND WARM SOUTHWESTERLY FLOW WILL DEVELOP ON MONDAY AND
CONTINUE THROUGH MUCH OF THE WORK WEEK...THOUGH ISOLATED SHOWERS MAY
STILL BE POSSIBLE AT TIMES ACROSS NORTHERN UTAH. WIND SPEEDS
CURRENTLY LOOK MARGINAL WITH REGARDS TO WHETHER THEY WILL REACH
CRITICAL VALUES IN FAR SOUTHWEST UTAH WHERE FUELS ARE CURED.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC/AVIATION...TRAPHAGAN
FIRE WEATHER...SCHOENINGTHE NORTHWEST. THERE IS A 30 PERCENT CHANCE THAT THIS WIND SHIFT
WILL OCCUR AS LATE AT 01Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...
AVIATION...
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 4:39 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 AM MDT FRI MAY 23 2014
UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
539 AM MDT FRI MAY 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE LOW PRESSURE SYSTEM MOVING EAST ACROSS ARIZONA TODAY WILL
GENERATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
MUCH OF NORTHEAST...CENTRAL...AND SOUTHERN UTAH THROUGH TONIGHT.
ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING ISOLATED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...THEN CONTINUE ACROSS
THE AREA THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE ARIZONA LOW PRESSURE SYSTEM WILL ONLY HAVE REACHED NORTHEAST
ARIZONA BY SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
PERSIST ACROSS CENTRAL AND SOUTHERN UTAH THROUGH SATURDAY NIGHT.
BRIEF HEAVY RAIN MAY DEVELOP WITH SOME OF THE THUNDERSTORM
ACTIVITY.
NORTHERN AND WESTERN UTAH WILL SEE SOME SHOWER AND THUNDERSTORM
ACTIVITY THROUGH SATURDAY AFTERNOON. SHOWERS AND STORMS WILL SHOW
A DECREASING TREND LATE SATURDAY THROUGH SATURDAY NIGHT AS DRIER
AND MORE STABLE AIR MOVES INTO THE REGION FROM THE WEST.
THE EXITING LOW PRESSURE SYSTEM WILL CONTINUE EAST INTO THE
CENTRAL AND SOUTHERN ROCKIES SUNDAY. LINGERING SHOWERS AND
THUNDERSTORMS WILL EXIST OVER THE SOUTHERN AND EASTERN MOUNTAINS
AND THE SOUTHEAST VALLEYS OF UTAH ON SUNDAY. HIGH PRESSURE ALOFT
WILL MOVE INTO NORTHWEST UTAH BEHIND THE EXITING LOW PRESSURE
LATE SUNDAY...THEN SPREAD INTO THE REMAINDER OF THE STATE EARLY
NEXT WEEK. DRY CONDITIONS WITH TEMPERATURES RUNNING AT OR A LITTLE
ABOVE NORMAL ARE ANTICIPATED FOR MEMORIAL DAY.
BREEZY AND WARM CONDITIONS WILL DEVELOP ACROSS THE OUTLOOK AREA
BY WEDNESDAY. THE NEXT STORM SYSTEM MOVING THROUGH THE PACIFIC
NORTHWEST WILL NUDGE A COLD FRONT INTO NORTHWEST UTAH BY THURSDAY.
WINDY AND WARM CONDITIONS WITH ISOLATED AFTERNOON THUNDERSTORMS
WILL EXIST AHEAD OF THE FRONT...WITH COOLER AND GENERALLY DRY
CONDITIONS BEHIND THE FRONT THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Kane
- When
- May 23, 1:12 PM MST
- Where
- Kane County, Bullfrog
- Measured
- 34 kt (39 mph) measured gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.500, -110.720
A windy thunderstorm moved over Lake Powell, causing a houseboat to be blown into a cliff. One sensor nearby at Bullfrog Marina recorded a peak wind gust of 39 mph.
Flash Flood, Wayne
- When
- May 24, 12:45 PM MST to 5:00 PM MST
- Where
- Wayne County, 5.83 mi SE of Notom to 5.22 mi SSE of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.160, -111.060
A visitor to Capitol Reef National Park reported a flash flood in the Cottonwood Wash.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Carolina, May 23, 2014$8.5 million · 3 in hail · 17 events
- Flash Flood and Hail in North Dakota, May 23, 2014$405,000 · 1.5 in hail · 8 events
- Lightning Strike in New Jersey, May 23, 2014$250,000 · 1 event
- Flash Flooding and Hail in New Mexico, May 23 to 24, 2014$107,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$35,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Texas, May 23 to 27, 2014EF0 · 51 events
- Damaging Winds in North Carolina, May 23, 2014$100,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$47,000 · 2.75 in hail · 18 events
- Damaging Wind in Nebraska, May 23, 2014$100,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Massachusetts, May 23, 2014$60,000 · 3 events
- Flash Flooding in Colorado, May 23, 2014$25,000 · 2 events
- Tornado and Hail in New Mexico, May 23, 2014$5,000 · EF0 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515638, 515662.